North Carolina, 2016Flood in North Carolina, August 3, 2016
August 3, 2016 · NWS ILM · 1 event in 1 county or zone
A stationary front produced slow moving storms and heavy rain.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A stationary front produced slow moving storms and heavy rain.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Aug 3, 1:32 PM EST, 2 hours 43 minutes earlier.
Area forecast discussion, Aug 3, 1:32 PM EST, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
232 PM EDT WED AUG 3 2016
.SYNOPSIS...
Seasonable warmth along with scattered thunderstorms
will prevail in the days ahead, as a weak front lingers along the
coast. Another cold front will approach and may stall near the
coast early next week.
&&
.NEAR TERM /through tonight/...
As of 3 PM Wednesday...Isolated, modest convection continues
across the forecast area this afternoon. Extensive cloud cover is
hindering further development. Analysis of soundings and latest
guidance show primary threat today will once again be from heavy
rainfall leading to localized flooding, with the best timing being
late this afternoon and into the evening. Convective indices
nearly identical to yesterday as is the P/W content at a very
juicy 2.2 inches. The cold front that dropped down overnight is
now stalled and wavering over the area and will act as a focus for
convection, along with outflow and differential heating boundries
that can make an appearance at any time or place. Storm motion is
a major factor as far as flooding potential goes, as motions will
be very slow, little more than a slow drift. Will ramp up pops
through the afternoon and early evening hours, with rain potential
gradually fading overnight.
Overnight temperatures will dip into the lower 70s according to a
consensus of guidance, which is right around normal for this time
of year.
&&
.SHORT TERM /Thursday through Friday night/...
As of 3 PM Wednesday...A frontal boundry will remain stalled in
the Cape Fear region through the short term. Ample moisture will
combine with foci in the form of the frontal boundry, outflow
boundries and a weak sea breeze circulation to bring at least
scattered convection each day, primarily in the afternoons and
evenings. Temperatures will remain seasonal on both days.
&&
.LONG TERM /Saturday through Wednesday/...
As of 3 PM Wednesday...Weekend weather looking a bit unsettled as
a well defined Piedmont trough on Saturday gets replaced by a
stalling cold front on Sunday. Both will provide surface lift for
convection, the front moreso as a healthy flat wave of low
pressure develops on it. Moisture may be deepest along the coast
ahead of both boundaries and thus pose the best chance for
rainfall. The surface lift associated with both boundaries will be
bolstered by mid level ascent from several shortwaves that
traverse the area over the weekend. Slow storm motion paired with
training cells will yield a heavy rain threat. High pressure
pushes the front south in a wedge- like fashion by Monday
according to the GFS, shunting rain to just SC zones. The EC has
consistently stalled it farther north, keeping part or all of our
area on the warmer side. Since the former is not very common
climatologically will favor the latter. This will keep the
forecast a bit unsettled and may cap highs a bit below climo
whilst keeping lows a tad above-both due to cloud cover.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
As of 18Z...Expect a litany of conditions through the period as
convection slowly moves across/redevelops this afternoon followed
by some clearing and the possibility of fog/stratus tonight.
Addressed the convection with the usual MVFR tempo groups.
Guidance strongly pointing to stratus and some fog late tonight in
most areas. I used tempo groups of IFR for these sites with mostly
stratus via low level jetting. If winds back off more, expect a
significant fog event via the prolific rains seen in most areas
the past few days.
EXTENDED OUTLOOK...Isolated to scattered afternoon and evening
convection each day may result in localized MVFR/IFR conditions.
Each morning may also observe brief MVFR/IFR from fog and/or low
ceilings.
&&
.MARINE...
NEAR TERM /through tonight/...
As of 3 PM Wednesday...A stalled frontal boundry will continue to
bisect the coastal waters, keeping the gradient slack and the
weather unsettled through the near term. As the front will be
wavering about, wind direction will be hard to pin down, but in
any case will be light at around 10 kts or less. Expect higher
gusts in the vicinity of showers or thunderstorms. Seas will be
right around 3 ft through the period.
SHORT TERM /Thursday through Friday night/...
As of 3 PM Wednesday...A cold front will remain stalled over the
forecast area through the short term. As the front will be weak
with little in the way of gradient we expect winds to stay on the
modest side, generally 10 kts or less, with seas in the 2 or 3 ft
range. Expect higher gusts each day, especially in the vicinity of
showers and thunderstorms, which will be present through much of
the period.
LONG TERM /Saturday through Monday/...
As of 3 PM Wednesday...Piedmont trough adds a few knots of wind
to the forecast as it tightens the pressure gradient between
itself and strong offshore high. A front then drops into the area
and takes residence in the same location as the trough. There may
be a brief dip in wind speeds as this occurs but overall suspect
than any variation in wind/seas will be minor. Tough call on
Monday as some models shove the front well to our south while
others keep it more or less in place preventing the big wind veer
currently being advertised.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.
&&
SYNOPSIS...REK
NEAR TERM...REK
SHORT TERM...REK
LONG TERM...MBB
AVIATION...SHK
MARINE...REK/MBB
Hazardous weather outlook, Aug 3, 4:02 PM EST, 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
502 PM EDT WED AUG 3 2016
NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-053-055-042115-
ROBESON-BLADEN-COLUMBUS-INLAND PENDER-INLAND NEW HANOVER-
INLAND BRUNSWICK-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-
WILLIAMSBURG-INLAND HORRY-INLAND GEORGETOWN-
502 PM EDT WED AUG 3 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.
.DAY ONE...TONIGHT.
SLOW MOVING THUNDERSTORMS WITH HEAVY RAIN MAY CAUSE SIGNIFICANT
PONDING OF WATER IN LOW-LYING AND POOR DRAINAGE AREAS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THUNDERSTORMS MAY PRODUCE HEAVY RAINFALL THURSDAY THROUGH SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ106-108-042115-
COASTAL PENDER-COASTAL NEW HANOVER-
502 PM EDT WED AUG 3 2016
...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
...MODERATE RISK OF RIP CURRENTS IN EFFECT FROM THURSDAY MORNING
THROUGH THURSDAY EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
MODERATE RISK OF RIP CURRENTS.
SLOW MOVING THUNDERSTORMS WITH HEAVY RAIN MAY CAUSE SIGNIFICANT
PONDING OF WATER IN LOW-LYING AND POOR DRAINAGE AREAS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
MODERATE RISK OF RIP CURRENTS.
THUNDERSTORMS MAY PRODUCE HEAVY RAINFALL THURSDAY THROUGH SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ110-SCZ054-056-042115-
COASTAL BRUNSWICK-COASTAL HORRY-COASTAL GEORGETOWN-
502 PM EDT WED AUG 3 2016
...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
MODERATE RISK OF RIP CURRENTS.
SLOW MOVING THUNDERSTORMS WITH HEAVY RAIN MAY CAUSE SIGNIFICANT
PONDING OF WATER IN LOW-LYING AND POOR DRAINAGE AREAS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THUNDERSTORMS MAY PRODUCE HEAVY RAINFALL THURSDAY THROUGH SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
AMZ250-252-254-256-042115-
COASTAL WATERS FROM SURF CITY TO CAPE FEAR NC OUT 20 NM-
COASTAL WATERS FROM CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
COASTAL WATERS FROM LITTLE RIVER INLET TO MURRELLS INLET SC OUT
20 NM-
COASTAL WATERS FROM MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT
20 NM-
502 PM EDT WED AUG 3 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.
.DAY ONE...TONIGHT.
THUNDERSTORMS WITH HEAVY RAIN WILL AT TIMES RESULT IN POOR
VISIBILITY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THUNDERSTORMS WITH HEAVY RAIN WILL AT TIMES RESULT IN POOR
VISIBILITY THURSDAY THROUGH SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
27
In the hours before
Local storm report, Aug 3, 2:04 PM EST, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
304 PM EDT WED AUG 03 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0303 PM RIP CURRENTS WRIGHTSVILLE BEACH 34.21N 77.80W
08/03/2016 NEW HANOVER NC LIFEGUARD
THERE WERE FOUR RIP RELATED RESCUES AT WRIGHTSVILLE
BEACH.
&&
EVENT NUMBER ILM1600271
43Flood, Columbus
- When
- August 3, 4:15 PM EST to 6:00 PM EST
- Where
- Columbus County, 0.69 mi N of South Whiteville to 1.56 mi WSW of South Whiteville
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 34.310, -78.720
Flooding was reported on Hwy 701. Widespread street flooding was also reported south of Whiteville.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Idaho, August 3, 20162 deaths · 1 event
- Tornado and Hail in North Dakota, August 3, 2016$1.9 million · EF2 · 15 events
- Tornadoes and Flash Flooding in North Dakota, August 3, 2016$120,000 · EF2 · 42 events
- Flash Flood and Flood in North Carolina, August 3, 2016$301,000 · 2 events
- Flash Flooding and Flooding in Nevada, August 3 to 4, 2016$91,000 · 7 events
- Wildfire in Utah, August 3 to 12, 2016$100,000 · 1 event
- Flash Flood in North Carolina, August 3, 2016$85,000 · 1 event
- Flash Flood and Damaging Wind in Arizona, August 3, 2016$75,000 · 61 kt wind · 2 events
- Damaging Winds in Minnesota, August 3 to 4, 201670 kt wind · 24 events
- Flash Flooding and Hail in Arkansas, August 3 to 6, 2016$17,000 · 1 in hail · 10 events
- Heat in Louisiana, August 3 to 8, 201617 events
- Flash Flooding in Arizona, August 3, 2016$17,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 657099.